Kentucky, 2019

Strong Wind in Kentucky, April 14, 2019

April 14, 2019 · NWS JKL · 5 events in 5 counties and zones

A potent low pressure system swung up the Ohio River, leading to strengthening winds through the morning and afternoon into early on the 15th. These winds led to downed trees across portions of eastern Kentucky, mainly concentrated from the Bluegrass region down through the Interstate 75 corridor.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$6,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A potent low pressure system swung up the Ohio River, leading to strengthening winds through the morning and afternoon into early on the 15th. These winds led to downed trees across portions of eastern Kentucky, mainly concentrated from the Bluegrass region down through the Interstate 75 corridor. Farther east, a portion of Kentucky Highway 160 near Hindman was shut down Sunday evening as downed trees resulted in power lines falling onto the roadway.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 14, 6:35 AM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Apr 14, 6:35 AM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
735 AM EDT Sun Apr 14 2019

.UPDATE...
Issued at 735 AM EDT SUN APR 14 2019

The forecast is still on track so far this morning. Numerous rain
showers will continue moving across the area this morning. By this
afternoon a powerful cold front will move west to east through the
region which will spark numerous showers and storms. Some storms
may be severe with damaging winds the main threat. The latest obs
were used to freshen up the hourly forecast grids. Aside from that
no other update to the forecast was necessary.

&&

.SHORT TERM...(Today through Monday)
Issued at 326 AM EDT SUN APR 14 2019

The focus in the short term will once again be the potential for
severe weather this afternoon and evening. Showers and storms will
be moving across the western and central portions of the area
early this morning. This activity will increase in coverage and by
late this morning numerous showers and a scattered storms will be
moving across the area. A second round of widespread showers and
storms will affect the area this afternoon through early this
evening, as a cold front moves through the region. A line of
strong to severe thunderstorms capable of producing damaging winds
will be our main concern late in the day. The storm prediction
center still has a large part of eastern Kentucky under an
enhanced risk for severe weather today. An isolated tornado can
also not be ruled out at this time. Strong winds aloft will be
present through out the day, and some of these will likely get
mixed to the surface as the day wears on. Because of this, a wind
advisory will remain in effect. Strong southerly winds of 15 to
25 mph, with gusts of 30 to 40 mph, will be possible today. The
determining factor for the amount of severe weather we see today
will be how much instability we are able to realize, particularly
this afternoon. If cloud cover breaks up enough early today to
allow for additional destabilization, this will create better
conditions for severe storms. However, with the amount of wind
energy available, and considering the strength of the cold front,
severe weather cannot be ruled out even if the atmosphere doesn't
destabilize very much more. The rain will taper off quickly after
the front moves through this evening and we should see the last
precip moving out of the area by late Monday morning. Enough cold
air may filter in behind the front to allow a bit of snow to mix
with the left over rain early Monday morning in the higher terrain
east of the weather office.

Temperatures will be running above normal today, as strong
southerly flow becomes established. Todays highs will range from
the upper 70s to lower 80s across the area. A big change will be
in store for tonight, after the front passes by. We can expect
lows in the upper 30s. Highs on Monday will be well below normal,
with max values in the mid to upper 50s forecast.

.LONG TERM...(Monday night through Saturday)
Issued at 425 AM EDT SUN APR 14 2019

The models are starting to come into better agreement aloft
through the extended portion of the forecast. They all depict flat
ridging through the area for mid-week in the wake of today's
trough. Heights will peak over the area Wednesday morning - pumped
up a bit by the next trough diving deep into the Desert
Southwest. It is this feature that will be determinative of our
weather for the latter part of the week and also the system that
has been given the models trouble. Now the ECMWF has joined the
GFS with a closed low trough coming out of the Southwest to the
Southern Plains at mid-week. This deep wave progresses into the
Central plains by Thursday morning with a certain extent of it
stretched further south - hindering its consolidation and limiting
its potential deepening. While the GFS and ECMWF are similar the
Canadian remains an outlier with its open and more southern wave.
Height falls will then spread east into the Ohio Valley by
Thursday evening along with a healthy stream on energy riding
northeast into Kentucky on deep layer southwest flow. This system
most likely closes off and slows down to our northwest to end the
week, but there is a potential for a further south cutoff. Either
way it looks like the effects for eastern Kentucky from this will
last into the first half of the weekend and possibly longer.
Given the better model agreement early on and still good
clustering later have favored a blended solution as the starting
point for the grids with no large scale adjustments.

Sensible weather will feature a cool start to the mid part of the
week on Tuesday, but increasing southwest flow will bring in
more warmth - and moisture with time. Still cannot rule out some
patchy frost in the deepest valleys for Tuesday morning, but the
rest of the week will see benign temperatures for agriculture
interests. In fact, we should see a return of highs in the low 80s
for Thursday just ahead of the next large scale weather system.
The warmth will be accompanied by a chance for showers and
thunderstorms - at least in the western parts of the area - on
Thursday. The mature system's slow moving cold/occluded front
should pass through eastern Kentucky that night with likely rain
chances and also a good potential for thunderstorms. Look for a
cool down to follow and lesser - but still substantial - chances
for showers through the start of the weekend.

As for temperatures - did not deviate much from the consensus
blend except to include more of a ridge to valley temperature
difference each night from Monday through Wednesday. As for PoPs,
essentially tightened up the chances with the main boundary later
Thursday, but also lingered them a bit longer in its wake over the
terrain for Friday and Saturday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
ISSUED AT 735 AM EDT SUN APR 14 2019

Rain showers will affect the TAF sites this morning, with light
to moderate rain possible at times which could lead to brief
periods of MVFR VSBYs and CIGs. By this afternoon a strong cold
front will move through the region. Numerous showers and storms
are expected to accompany this front. Some of the storms could
produce damaging wind gusts, isolated tornadoes and isolated
instances of large hail. MVFR or worse conditions may occur with
any storms. Todays other issue will be strong gusty winds that are
expected to occur as the front approaches and moves through. South
winds of 10 to 20 mph could gust as highs as 30 to 40 mph at
times. Strong winds near and just above the surface may also lead
to low level wind shear at the TAF sites, with max values of 40 to
50KTs possible at times early this morning. The rain should begin
to taper off late this evening as the front moves by, with the
last rain finally moving out of the area Monday morning.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from noon today to 8 PM EDT this evening for
KYZ044-050>052-058>060-068-069-079-080-083>086-104-106>117-119-
120.

Wind Advisory until 8 PM EDT this evening for KYZ087-088-118.

&&

UPDATE...AR
SHORT TERM...AR
LONG TERM...GREIF
AVIATION...AR
Hazardous weather outlook, Apr 14, 2:45 AM EST, 6 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
345 AM EDT Sun Apr 14 2019

KYZ044-050>052-058>060-068-069-079-080-083>086-104-106>117-119-
120-151045-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Elliott-Morgan-
Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-Perry-
Clay-Leslie-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Sandy Hook,
West Liberty, Paintsville, Campton, Salyersville, Prestonsburg,
Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes,
Booneville, Hazard, Manchester, Hyden, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
345 AM EDT Sun Apr 14 2019

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Thunderstorms are expected today. Some of these storms may be
severe, with damaging winds being the main threat, but a tornado
and large hail will also be possible.

Strong south to southwest wind gusts around 40 mph are expected
from this afternoon through early evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will be possible Thursday and Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to call in any storm reports today and
tonight.

KYZ087-088-118-151045-
Bell-Harlan-Letcher-
Including the cities of Middlesboro, Pineville, Cumberland,
Harlan, Jenkins, and Whitesburg
345 AM EDT Sun Apr 14 2019

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 8 PM EDT
THIS EVENING...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Thunderstorms are expected today. Some of these storms may be
severe, with damaging winds being the main threat, but large hail
and a tornado will also be possible.

Strong south to southwest wind gusts around 40 mph are expected
this morning through early evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will be possible Thursday and Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to call in any storm reports today and
tonight.

AR/GREIF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 strong wind. Local standard time, as filed.

Strong Wind, Rockcastle

When
April 14, 8:50 AM EST
Where
Rockcastle forecast zone
Measured
40 kt (46 mph) estimated gust
Crop damage
$1,000
Reported by
Public
Coordinates
37.365, -84.316 (the zone’s center; the record gives no point)

Strong Wind, Estill

When
April 14, 9:10 AM EST
Where
Estill forecast zone
Measured
37 kt (43 mph) estimated gust
Crop damage
$1,000
Reported by
Public
Coordinates
37.693, -83.964 (the zone’s center; the record gives no point)

Strong Wind, Whitley

When
April 14, 9:40 AM EST
Where
Whitley forecast zone
Measured
36 kt (41 mph) estimated gust
Crop damage
$1,000
Reported by
Public
Coordinates
36.758, -84.145 (the zone’s center; the record gives no point)

Strong Wind, Bath

When
April 14, 9:48 AM EST
Where
Bath forecast zone
Measured
38 kt (44 mph) estimated gust
Crop damage
$1,000
Reported by
Emergency Manager
Coordinates
38.145, -83.743 (the zone’s center; the record gives no point)

Strong Wind, Knott

When
April 14, 8:00 PM EST to 8:30 PM EST
Where
Knott forecast zone
Measured
36 kt (41 mph) estimated gust
Crop damage
$2,000
Reported by
Broadcast Media
Coordinates
37.354, -82.954 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 807170, 807172, 807171, 807168, 807173.